Nebraska, 2013

Hail and Damaging Winds in Nebraska, July 24, 2013

July 24, 2013 · NWS LBF · 8 events in 4 counties and zones

Strong to severe thunderstorms formed along a stationary front draped across northern Nebraska during the afternoon and early evening of July 24th. Severe thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong to severe thunderstorms formed along a stationary front draped across northern Nebraska during the afternoon and early evening of July 24th. Severe thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 24, 12:41 PM MST, 33 minutes earlier.

Area forecast discussion, Jul 24, 12:41 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 PM CDT WED JUL 24 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 239 PM CDT WED JUL 24 2013

MAIN FORECAST CHALLENGE IN THE SHORT TERM REVOLVES AROUND
THUNDERSTORM CHANCES THROUGH THURSDAY AND ASSOCIATED RAINFALL
AMOUNTS. STORMS HAVE ALREADY FORMED THIS AFTERNOON ALONG A WEAK
BOUNDARY DRAPED ACROSS NORTHERN NEBRASKA. STORMS MAY CONTINUE TO
INITIATE ALONG THIS BOUNDARY AND MOVE SOUTH DURING THE AFTERNOON AND
EVENING HOURS. A FEW STORMS MAY BE STRONG GIVEN DEEP LAYER SHEAR IN
EXCESS OF 40 KTS AND MLCAPE VALUES AROUND 2000-2500 J/KG. EXPECTING
THIS ACTIVITY TO WANE AS WE LOSE DIURNAL HEATING LATER THIS EVENING.

THE NEXT ROUNDS OF PRECIP WILL HAVE MORE UPPER LEVEL SUPPORT AS A
SHORTWAVE OVER WESTERN CO MOVES INTO THE AREA THIS EVENING...WITH
ANOTHER STRONGER SHORTWAVE FURTHER WEST MOVING INTO THE AREA EARLY
TOMORROW. LEE SIDE TROUGH WILL CONTINUE TO DEEPEN OVER EASTERN CO
AND WY AND KEEP MOSTLY SOUTHEAST WINDS IN PLACE...BRINGING GULF
MOISTURE AND DEWPOINTS AOA 60 TO THE AREA. UPPER LEVEL PACIFIC
MOISTURE WILL MOVE OVER THE CENTRAL ROCKIES AND INTO THE HIGH PLAINS
WHICH WILL RESULT IN PWATS BETWEEN 1.25-1.50 INCHES. MODELS ARE
STILL IN DISAGREEMENT ON TIMING/PLACEMENT OF PRECIPITATION TONIGHT
AND AS WE HEAD INTO THURSDAY MORNING...BUT OVERALL HAVE ENOUGH
CONFIDENCE TO INTRODUCE LOW END LIKELY POPS TO PARTS OF THE SOUTHERN
CWA EARLY TOMORROW MORNING AND INTO THE AFTERNOON. THE GFS AND SREF
ARE MORE AGGRESSIVE WITH THEIR QPF AS COMPARED TO THE NAM AND EC.
THE DEEPEST MOISTURE WILL GENERALLY STAY TO OUR SOUTH IN WESTERN
KS...HOWEVER GIVEN SLOW STORM MOTION CANNOT RULE OUT LOCALIZED AREAS
IN SOUTHWEST NEBRASKA SEEING AN INCH OR MORE OF RAINFALL THROUGH
TOMORROW. SEVERE CHANCES WILL BE LOW ON THURSDAY WITH WEAK SHEAR IN
PLACE AND CLOUD COVER LIMITING SFC DESTABILIZATION... HOWEVER CAA
ALOFT THURSDAY AFTERNOON WILL HELP TO STEEPEN MID LEVEL LAPSE RATES
WHICH MAY HELP SUPPORT A FEW STRONGER STORMS.

EXPECTING PRECIP CHANCES TO SHUT DOWN FROM NORTHWEST TO SOUTHWEST
THURSDAY EVENING AS LARGE SCALE SUBSIDENCE MOVES INTO THE CWA BEHIND
AN ADVANCING COLD FRONT. THUNDERSTORM ACTIVITY WILL CONTINUE TO
BUILD SOUTH OF THE AREA INTO THE DEEPER MOISTURE AND STRENGTHENING
LLJ.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 239 PM CDT WED JUL 24 2013

PATTERN OVERALL REMAINS UNCHANGED THROUGH THE PERIOD...WITH A FEW
EXCEPTIONS. ONE OF THOSE WILL BE A STRONG UPPER LEVEL LOW THAT WILL
MATERIALIZE TO THE NORTH OF THE GREAT LAKES REGION. WHILE THIS WILL
NOT AFFECT OUR WEATHER PRECIPITATION WISE...IT WILL DRIVE A COLD
FRONT SOUTH THROUGH THE AREA FRIDAY. THIS WILL BRING PLEASANT
TEMPERATURES...WITH HIGHS IN THE MID 70S TO MID 80S FRIDAY THROUGH
THE WEEKEND. HEIGHTS RISE SLIGHTLY NEXT WEEK...WITH HIGH
TEMPERATURES WARMING A FEW DEGREES INTO THE 80S FOR THE ENTIRE
AREA.

OTHERWISE...WE WILL CONTINUE TO HAVE WEAK UPPER LEVEL DISTURBANCES
ROTATE AROUND THE SOUTHERN PLAINS UPPER LEVEL RIDGE. THESE WILL
CONTINUE TO BRING PERIODIC CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1233 PM CDT WED JUL 24 2013

MAIN AVIATION CONCERNS FOR THE NEXT 24 HOURS CENTER AROUND THE
CHANCE FOR THUNDERSTORMS IN WESTERN AND NORTH CENTRAL NEBRASKA
LATER TODAY AND INTO THURSDAY MORNING. THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THE NEBRASKA PANHANDLE LATE THE AFTERNOON AND
EVENING AND THEN BEGIN TO MOVE EAST INTO THE AREA. THERE IS ALSO A
SLIGHT CHANCE THAT A FEW ISOLATED STORMS MAY DEVELOP IN NORTHERN
NEBRASKA LATE THIS AFTERNOON AND EVENING...HOWEVER CONFIDENCE IS
NOT HIGH ENOUGH TO MENTION IN THE KVTN TAF AT THIS TIME. BEST
CHANCE FOR SHOWERS AND STORMS WILL BE OVERNIGHT AND INTO THURSDAY
MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MARTIN
LONG TERM...TAYLOR
AVIATION...MARTIN
Hazardous weather outlook, Jul 24, 12:50 PM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT WED JUL 24 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-252000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
250 PM CDT WED JUL 24 2013 /150 PM MDT WED JUL 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT ACROSS NORTHERN NEBRASKA WILL BE THE FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THESE
STORMS MAY BECOME SEVERE AS THEY MOVE SOUTHEAST TOWARD SOUTHWEST
AND CENTRAL NEBRASKA LATE THIS AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG STORMS CONTAINING SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
ACROSS MOST OF THE AREA THURSDAY. PERIODIC THUNDERSTORM CHANCES
REMAIN IN THE FORECAST FRIDAY THROUGH TUESDAY...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, Jul 24, 7:59 AM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 AM CDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             2 N BIG SPRINGS         41.09N 102.07W
07/23/2013  E1.75 INCH       DEUEL              NE   LAW ENFORCEMENT

0913 PM     HAIL             1 S BIG SPRINGS         41.05N 102.07W
07/23/2013  E1.75 INCH       DEUEL              NE   EMERGENCY MNGR

            WOMAN DRIVING ON I80 NEAR BIG SPRINGS REPORTED HER
            WINDSHIELD BROKEN BY HAIL.

&&

TKECK
Local storm report, Jul 24, 8:26 AM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 AM CDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             15 WNW GRANT            40.93N 101.99W
07/23/2013  E1.00 INCH       PERKINS            NE   PUBLIC

            HAIL FELL FOR 15 MINUTES.

&&

TKECK
Local storm report, Jul 24, 8:34 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 AM CDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 N HAY SPRINGS        42.83N 102.69W
07/23/2013  E2.00 INCH       SHERIDAN           NE   PUBLIC

0605 PM     HAIL             RUSHVILLE               42.71N 102.47W
07/23/2013  E0.88 INCH       SHERIDAN           NE   LAW ENFORCEMENT

0610 PM     HAIL             24 W GORDON             42.81N 102.68W
07/23/2013  E1.50 INCH       SHERIDAN           NE   PUBLIC

0714 PM     HAIL             40 S GORDON             42.23N 102.20W
07/23/2013  E1.00 INCH       SHERIDAN           NE   PUBLIC

0720 PM     HAIL             ELLSWORTH               42.06N 102.29W
07/23/2013  E1.50 INCH       SHERIDAN           NE   CO-OP OBSERVER

            ONE BROKEN WINDOW REPORTED.

0720 PM     HAIL             ELLSWORTH               42.06N 102.29W
07/23/2013  E1.50 INCH       SHERIDAN           NE   CO-OP OBSERVER

0825 PM     HAIL             10 NE OSHKOSH           41.51N 102.21W
07/23/2013  E0.88 INCH       GARDEN             NE   CO-OP OBSERVER

0832 PM     HAIL             10 NE OSHKOSH           41.51N 102.21W
07/23/2013  E1.25 INCH       GARDEN             NE   CO-OP OBSERVER

0834 PM     HAIL             11 W LEMOYNE            41.29N 102.01W
07/23/2013  E0.75 INCH       KEITH              NE   TRAINED SPOTTER

0837 PM     HAIL             14 E OSHKOSH            41.41N 102.07W
07/23/2013  E1.00 INCH       GARDEN             NE   PUBLIC

0845 PM     HAIL             4 NE LEWELLEN           41.37N 102.09W
07/23/2013  E1.75 INCH       GARDEN             NE   PUBLIC

            LEAVES STRIPPED OFF OF CORN CROP.

0911 PM     HAIL             4 WSW BRULE             41.07N 101.96W
07/23/2013  E1.00 INCH       KEITH              NE   TRAINED SPOTTER

0911 PM     HAIL             BIG SPRINGS             41.06N 102.07W
07/23/2013  E1.00 INCH       DEUEL              NE   COUNTY OFFICIAL

0913 PM     HAIL             1 S BIG SPRINGS         41.05N 102.07W
07/23/2013  E1.75 INCH       DEUEL              NE   EMERGENCY MNGR

            WOMAN DRIVING ON I80 NEAR BIG SPRINGS REPORTED HER
            WINDSHIELD BROKEN BY HAIL.

0913 PM     HAIL             2 N BIG SPRINGS         41.09N 102.07W
07/23/2013  E1.75 INCH       DEUEL              NE   LAW ENFORCEMENT

0916 PM     HAIL             2 E BIG SPRINGS         41.06N 102.04W
07/23/2013  E1.75 INCH       KEITH              NE   STORM CHASER

0940 PM     HAIL             15 WNW GRANT            40.93N 101.99W
07/23/2013  E1.00 INCH       PERKINS            NE   PUBLIC

            HAIL FELL FOR 15 MINUTES.

&&

TKECK
Local storm report, Jul 24, 12:16 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
216 PM CDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 NNW LEWELLEN          41.40N 102.18W
07/23/2013  E1.25 INCH       GARDEN             NE   PUBLIC

            HAIL STRIPPED CROP FIELDS OF CORN AND SUDANGRASS.

&&

TKECK
Special weather statement, Jul 24, 12:52 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT WED JUL 24 2013

NEZ004-242030-
SHERIDAN NE-
152 PM MDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL
230 PM MDT...

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF HAY SPRINGS...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KRAUSE LAKE...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...
  DIAMOND LAKE...
  WICKSON LAKE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT.

KECK
Special weather statement, Jul 24, 1:03 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT WED JUL 24 2013

NEZ006-007-010-242045-
BOYD NE-HOLT NE-KEYA PAHA NE-
303 PM CDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEYA PAHA...NORTHWESTERN
HOLT AND WESTERN BOYD COUNTIES UNTIL 345 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MILLS...OR 23 MILES
NORTHEAST OF BASSETT...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DUSTIN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 24, 1:14 PM MST
Where
Sheridan County, 14.52 mi S of Hay Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.470, -102.690

Hail, Sheridan

When
July 24, 1:16 PM MST
Where
Sheridan County, 15.9 mi S of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -102.690

Hail, Holt

When
July 24, 2:40 PM CST
Where
Holt County, 3.28 mi NW of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.630, -99.180

Hail, Holt

When
July 24, 2:48 PM CST
Where
Holt County, 0.51 mi W of Stuart
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.600, -99.140

Hail, Holt

When
July 24, 2:49 PM CST
Where
Holt County, 0.51 mi W of Stuart
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.600, -99.140

Hail, Holt

When
July 24, 4:22 PM CST to 4:27 PM CST
Where
Holt County, 4.14 mi WSW of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.140, -99.090

Hail covered the ground.

Thunderstorm Wind, Garfield

When
July 24, 4:45 PM CST
Where
Garfield County, 10.83 mi NE of Burwell
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.890, -98.980

Wind gusts were estimated at 70 MPH that uprooted a tree which landed on a roof of a house.

Thunderstorm Wind, Keith

When
July 24, 7:13 PM MST
Where
Keith County, 2.54 mi WSW of Ogallala
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
41.119, -101.766

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467249, 467250, 467253, 467251, 467252, 467254, 467255, 470473.